Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 55, NWS La Crosse, WI

July 19, 2019Clark County, Jackson County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2019, 8:00 PM CDT for Clark County, Jackson County, Wisconsin. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2019, 8:00 PM CDT (01:00 UTC)
Expired
Jul 19, 2019, 9:30 PM CDT
In force
90 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Clark County, WI, Jackson County, WI

The radar

The La Crosse radar (KARX), 83 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 5:55 PM CDTSevere Thunderstorm Watch PDSSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2503 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS53 KARX 200100
SVRARX
WIC019-053-200230-
/O.NEW.KARX.SV.W.0055.190720T0100Z-190720T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
800 PM CDT Fri Jul 19 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Clark County in central Wisconsin...
  Jackson County in west central Wisconsin...

* Until 930 PM CDT.

* At 759 PM CDT, severe thunderstorms were located along a line
  extending from near Spencer to near Neillsville to Humbird, moving
  southeast at 40 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Trained weather spotters. These storms have a history of 
           producing widespread damage to trees and power lines.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Severe thunderstorms will be near...
  Shortville around 810 PM CDT.
  Black River Falls around 820 PM CDT.
  Millston around 835 PM CDT.

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Shamrock, The Black River Correctional Center,
Atwood, Tioga, Potters Flowage and Perry Creek Recreation Area.

People attending USSA Summerfest should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is a DANGEROUS SITUATION. These storms are likely producing 
widespread wind damage across Clark County. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows! 

Torrential rainfall is occurring with these storms, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4416 9031 4416 9085 4460 9115 4460 9092
      4472 9092 4495 9032
TIME...MOT...LOC 0059Z 322DEG 35KT 4473 9023 4462 9054 4451 9088 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

CA
3 follow-up statements
516 
WWUS53 KARX 200116
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
816 PM CDT Fri Jul 19 2019

WIC019-053-200230-
/O.CON.KARX.SV.W.0055.000000T0000Z-190720T0230Z/
Clark WI-Jackson WI-
816 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CLARK AND CENTRAL JACKSON COUNTIES...

At 814 PM CDT, severe thunderstorms were located along a line
extending from near Marshfield to near Shortville to Hatfield, moving
southeast at 40 mph.

HAZARD...70 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. At 742 PM, damage to trees and 
         power lines were reported near Colby.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

These severe storms will be near...
  Millston around 835 PM CDT.

Other locations impacted by these severe thunderstorms include
Highway 73 And 98, Shamrock, The Black River Correctional Center,
Atwood, Tioga, Potters Flowage and Perry Creek Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across Clark County. SEEK SHELTER NOW inside a sturdy 
structure and stay away from windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4416 9031 4416 9085 4460 9102 4460 9092
      4472 9092 4495 9032
TIME...MOT...LOC 0114Z 322DEG 35KT 4461 9010 4450 9041 4440 9075 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

CA
289 
WWUS53 KARX 200142
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
842 PM CDT Fri Jul 19 2019

WIC019-053-200230-
/O.CON.KARX.SV.W.0055.000000T0000Z-190720T0230Z/
Clark WI-Jackson WI-
842 PM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR CLARK AND EASTERN JACKSON COUNTIES...

At 841 PM CDT, severe thunderstorms were located along a line 
extending from 8 miles northeast of Pittsville to 7 miles southeast 
of Hatfield, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters. These storms have a history of 
         producing damage to trees and power lines.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
Clark and eastern Jackson Counties, including the following
locations... Ballard Road And Pray Avenue, Highway 73 And 98, City
Point, Wildcat Mound, The Black River Correctional Center, Pigeon
Creek Campground and Atwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4416 9031 4416 9077 4460 9092 4472 9092
      4495 9032
TIME...MOT...LOC 0141Z 319DEG 23KT 4453 9000 4442 9031 4432 9065 

HAIL...<.75IN
WIND...60MPH
 
$$

CA
397 
WWUS53 KARX 200220
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
920 PM CDT Fri Jul 19 2019

WIC019-053-200230-
/O.EXP.KARX.SV.W.0055.000000T0000Z-190720T0230Z/
Clark WI-Jackson WI-
920 PM CDT Fri Jul 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR CLARK AND EASTERN JACKSON
COUNTIES WILL EXPIRE AT 930 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Wisconsin.

LAT...LON 4416 9031 4416 9077 4460 9092 4472 9092
      4495 9032
TIME...MOT...LOC 0220Z 284DEG 17KT 4438 8973 4427 9004 4418 9038 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 5:05 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 5:05 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
505 PM CDT Fri Jul 19 2019

.SHORT TERM...(Tonight)
Issued at 335 PM CDT Fri Jul 19 2019

Early afternoon analysis showed a surface boundary draped west to
east across northern portions of the forecast area, with a surface
low near the Minnesota/South Dakota border. The low will make
progress east/northeastward and the idea is that this provides
enough convergence along the front to get some showers and storms to
fire across western/central Minnesota. The 18Z MPX sounding
indicates 5000+ J/kg of MUCAPE and 50+ kts of deep layer shear with
a large, looping hodograph, so would certainly expect supercells to
develop with all severe weather hazards possible. Cells are
eventually expected to merge into a bowing MCS with a widespread
damaging wind, tornado, and heavy rain threat. However, confidence
remains low in exactly how everything will play out, as a decaying
MCS moving out of the Dakotas and across Minnesota most of the
morning has led to more cloud cover and rain-cooled air than
initially expected, slowing the boundary's northward progression. In
addition, strong capping remains in place, with a 700 mb temperature
near 14 C per the KMPX 18Z sounding, so storms could have some
difficulties getting going at first. Bottom line, expect
supercellular storms northwest of the forecast area to merge into a
line as they approach Taylor and Clark Counties this evening.

Following those storms, a cold front will slide into the area and
perhaps provide another focus for some overnight convection near and
north of the I-90 corridor. Strong moisture transport looks to be
oriented more parallel to the front, so not an extremely favorable
setup for flash flooding. However, the environment remains conducive
to efficient rain-producing storms and given the very wet soil, it
wouldn't take much to cause more flooding, especially as the
boundary looks to stall overnight...something to monitor very
closely as we go through the night.

.LONG TERM...(Saturday through Friday)
Issued at 335 PM CDT Fri Jul 19 2019

On Saturday, the flow will become westerly across the as the exit
region of a 700 to 500 mb level jet moves eastward across the
region. At the same time, a surface cold front will advance
south and southeast across the Upper Mississippi River Valley. The
airmass ahead of this front will remain very moist with surface
dewpoints in the 70s. As surface heating occurs, ML CAPES will
climb to around 3,500 J/kg. With still strong capping preceding
this front, the initial shower and storm development will be
elevated on the north side of the boundary. As the heating
continues expect surface-based storms to develop during the mid to
late afternoon across northeast Iowa and southwest Wisconsin.
With very steep low-level lapse rates and moderate 0-6 km layer
shear, a few supercell storms may develop. These storms may evolve
into a damaging wind threat as their cold pool coalesce. In
addition with precipitable water values of 2 to 2.25 inches and
warm cloud layer depths of 4-4.5 km, there will be a threat for
heavy rain. May need a Flash Flood Watch if later models suggest
training will occur for Saturday and Saturday night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 505 PM CDT Fri Jul 19 2019

Cigs: models hinting at some potential to drop into MVFR as front
sags in later this evening...then improvement...but could drop back
in later Sat afternoon as shortwave/front interaction spawns more
pcpn. For the moment, will lean toward VFR with some MVFR - but may
need to push more MVFR if satellite/ob trends start to point that
way.

WX/vsby: Cold front will drop southward tonight, with the low level
jet/moisture transport impinging into it. End result is
thunderstorms. Trends favor keeping the bulk of the storms north of
the TAF sites tonight, but the tail of the front likely will lay
west-east in the vicinity of I-90, and could see some sct shra/ts
impact KRST/KLSE between 04-09z. Boundary slowly sinks south on Sat,
but will continue to serve as a shra/ts focus, enhances later in the
day Sat as an upper level shortwave/mcv tracks in from the northern
plains. See this Sat afternoon/evening time frame as the greater
likelihood for impacts at KRST/KLSE. With uncertainties in timing,
will hold with VCTS for the moment and update as confidence in
timing/location increases.

Wind: south this evening, shifting to west/north overnight and
should hold there through Sat with sfc boundary pushing to the
south.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.

     Excessive Heat Warning until 7 PM CDT this evening for WIZ029-
     032>034-041>044-053-055.

     Heat Advisory until 7 PM CDT this evening for WIZ017.

MN...Excessive Heat Warning until 7 PM CDT this evening for MNZ079-
     086>088-094>096.

IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
     019-029-030.

     Excessive Heat Warning until 7 PM CDT this evening for
     IAZ008>010.

&&

SHORT TERM...CA
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Jul 19, 1:00 PM CDT, 7 hours before
Hazardous Weather Outlook
National Weather Service La Crosse WI
100 PM CDT Fri Jul 19 2019

WIZ017-201200-
Taylor-
100 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory is in effect this afternoon. Afternoon heat indices
will top off in the 95 to 105 range. This heat could bring on heat
related illnesses if precautions are not taken.

Another round of strong to severe storms are likely tonight. Threats
include damaging winds, large hail, tornadoes, and torrential
downpours, which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More thunderstorms are expected Saturday into Saturday night. A
few of these storms could be strong to possibly severe and could
contain very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening. Rainfall and
flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055-
201200-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Richland-
100 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning is in effect today. Afternoon heat indices
will top off in the 100 to 110 range. Heat-related illnesses may
occur with prolonged exposure to the heat.

Another round of strong, potentially severe storms, are possible
tonight, mainly north of I-90. Threats include damaging winds, large
hail, tornadoes, and torrential downpours, which could lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

More thunderstorms are expected Saturday into Saturday night. A
few of these storms could be strong to possibly severe and could
contain very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups may be needed this evening. Rainfall and
flooding reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-201200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
100 PM CDT Fri Jul 19 2019

This Hazardous Weather Outlook is for parts of northeast Iowa and
southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning is in effect today. Heat indices this
afternoon will top off in the 105 to 115 range. This heat could
bring on heat related illnesses if precautions are not taken.

There is a chance for more storms tonight, but most are expected
to stay north of I-90. If the storms do make it into the area, they
could be strong to potentially severe with damaging winds and heavy
rain, which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Excessive Heat Warning remains in effect until Saturday evening.
Expect afternoon heat indices in the 100 to 105 range again.

More thunderstorms are expected Saturday into Saturday night. A
few of these storms could be strong to possibly severe and could
contain very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of damage from storms or associated heavy rainfall and
flooding are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA/Shea

In the hours before

Local storm report, Jul 19, 3:01 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     TORNADO          5 NE WESTBY             43.70N 90.79W
07/18/2019                   VERNON             WI   NWS STORM SURVEY

            BRIEF TORNADO DAMAGED FARM BUILDINGS ALONG WANG RIDGE
            ROAD, IN ADDITION TO TREES. MAY HAVE LASTED FOR 1-2 MIN.
            EST. EF0

&&

SHEA
Local storm report, Jul 19, 4:20 PM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
420 PM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND DMG     2 WNW CASHTON           43.75N 90.81W
07/18/2019                   MONROE             WI   NWS EMPLOYEE

            SPORADIC WIND DAMAGE NOTED ALONG HIGHWAY 333
            FROM NEAR CASHTON TO MIDDLE RIDGE. TIME
            ESTIMATED FROM RADAR.

&&

LAWRENCE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:07 PM CDTSevere Thunderstorm WarningARXClark53 min
Jul 19, 9:34 PM CDTSpecial Weather StatementARXAdams86 min
Jul 19, 10:12 PM CDTSpecial Weather StatementARXAdams, Juneau63 min
Jul 20, 7:20 AM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Jackson, Juneau, La Crosse and 5 more7 hr
Jul 20, 7:59 AM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jul 20, 8:31 AM CDTFlash Flood WarningARXBuffalo3 hr
Jul 20, 8:43 AM CDTSevere Thunderstorm WarningARXTrempealeau47 min
Jul 20, 8:45 AM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau45 min
Jul 20, 9:02 AM CDTTornado WarningARXJackson, La Crosse, Trempealeau28 min
Jul 20, 9:20 AM CDTSevere Thunderstorm WarningARXBuffalo40 min
Jul 20, 9:22 AM CDTSevere Thunderstorm WarningARXClark, Jackson, Juneau, La Crosse, Monroe68 min
Jul 20, 9:25 AM CDTTornado WarningARXJackson, La Crosse, Monroe35 min
Jul 20, 9:38 AM CDTSevere Thunderstorm WarningARXTrempealeau31 min
Jul 20, 9:51 AM CDTSevere Thunderstorm WarningARXLa Crosse39 min
Jul 20, 9:58 AM CDTSevere Thunderstorm WarningARXClark26 min
Jul 20, 10:22 AM CDTSevere Thunderstorm WarningARXAdams, Jackson, Juneau, Monroe53 min
Jul 20, 11:34 AM CDTFlash Flood WarningARXBuffalo4 hr
Jul 20, 12:10 PM CDTSevere Thunderstorm WarningARXBuffalo, Jackson, La Crosse, Trempealeau, Vernon80 min
Jul 20, 1:12 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland33 min
Jul 20, 1:20 PM CDTSevere Thunderstorm WarningARXGrant, Richland40 min
Jul 20, 3:10 PM CDTRiver Flood WarningARXJackson55 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.